Another new twitcher

This forum is for posting your personal experiences with BFS: symptoms, doctor visits, fears, etc.

Please use this forum to post give and recieve encoragement and reassurance from sharing the trials and triumphs you have faced.

Moderators: JohnV, Arron, garym

Another new twitcher

Postby Robotron on May 19th, 2014, 9:08 am

Hi all

I've been lurking for a while and finally decided to say hello. :D

I guess we're all here for the same reason, so here's a very brief history of my fasciculations:

I'm male, aged 43, live in England.

From about the age of 16, I've had the odd (very infrequent) bit of muscle twitching. I remember having them in my calves when I was 16 and going to see the doctor about it. He wasn't concerned.

I also get a twitchy left eyelid if I'm extremely stressed. Fairly common I think.

Last year (2013) around March/April, I noticed twitching in my stomach/abdomen area, almost always on the left-hand side. At first I dismissed this as gas/wind moving around my intestines, but when it had been going on for a while, figured out it was actually fasciculations.

Over the coming months, I started to get twitching in other parts of my body, namely my calves, arms, shoulders, chest, face/head, legs, feet, hands, etc.

None of this was accompanied with any sort of noticeable weakness, but as I'm sure many of you can understand, was a bit unsettling.

Several visits to my GP took place, and on each occasion he was fairly dismissive of my concerns, until he tested my reflexes and said they were 'brisk'.

I was referred to a Neurologist.

My appointment was basically him asking me some questions, and asking me to lie on the couch with my top off so he could see my fasciculations. Of course, typically, despite my legs twitching like mad while I was in the waiting room, nothing happened at all. 8)

I was then asked a few short questions about my lifestyle... "You're self employed? Mmm..." "You have kids aged 5 and 7? Mmm...", etc.

Following this, I was told (and I quote) "Your fasciculations are not accompanied by weakness and are not in the same part of your body. They're benign - they do not concern me at all." and I was pretty much ushered out of the room.

That was it!

So, I'm none the wiser, really. I think he was implying that my twitches are brought on by stress.

I'm (rightfully or wrongfully) beyond the 'worrying I have ALS or MS' stage now, though, and just see the fasciculations as a bit strange/baffling and sometimes irritating.

One other thing I will mention is that I was taking Statin medication between mid 2006 and December 2013. After doing my homework on these drugs, I decided to stop taking them. I have wondered if this medication is a contributory factor, as the twitches started not long after the dosage was upped by my doctor (a completely different topic altogether, I know).

Anyway, nice to be here, and looking forward to being a part of this community.

:)
User avatar
Robotron
New Member
New Member
 
Posts: 3
Joined: February 1st, 2014, 11:25 am

Re: Another new twitcher

Postby Yuliasir on May 19th, 2014, 10:14 am

Statines were reported here as causing twitches
User avatar
Yuliasir
Saint
Saint
 
Posts: 2952
Joined: March 3rd, 2012, 1:42 pm

Re: Another new twitcher

Postby Robotron on May 20th, 2014, 2:14 am

Yuliasir wrote:Statines were reported here as causing twitches


I believe they may be a contributory factor, so I stopped them.

I originally stopped taking them in late 2012 due to unusual symptoms - tinnitus in right ear, facial numbness, head pressure (I originally believed these symptoms were caused when I switched to a generic form of Atorvastatin from Lipitor).

After a few months, my cholesterol was raised and I was put back on Lipitor, but a higher dose. My twitching started a few months later, and despite stopping taking the meds, have continued. I now believe the original symptoms (facial numbness, etc) were caused not by the generic statins, but by the withdrawal of the Lipitor. What on earth was that drug doing to my body?!

Interestingly, the first time I quit statins, I had a twitching left buttock for about a week - this is months before all the other twitching started.

I'm convinced my statins have something to do with it, so I look forward to reading other members' experiences with them.
User avatar
Robotron
New Member
New Member
 
Posts: 3
Joined: February 1st, 2014, 11:25 am

Re: Another new twitcher

Postby Yuliasir on May 20th, 2014, 3:41 am

I am not a biochemist but as far as I can suggest, statines may cause hyperactivation of Na and K channels causing therefore increase in muscle ionic current and twitching as a result of this spontaneous firing.
User avatar
Yuliasir
Saint
Saint
 
Posts: 2952
Joined: March 3rd, 2012, 1:42 pm

Re: Another new twitcher

Postby Robotron on May 20th, 2014, 5:59 am

Yuliasir wrote:I am not a biochemist but as far as I can suggest, statines may cause hyperactivation of Na and K channels causing therefore increase in muscle ionic current and twitching as a result of this spontaneous firing.


Thanks Yuliasir.

I'm now almost 5 months 'statin free', and while the withdrawal symptoms have all but gone (the facial numbness, feeling of pressure in head), the twitches don't seem to have subsided at all.

They may not be related to one another, of course, only my instinct tells me they are.

My GP has always been very dismissive of my concerns that Statins are damaging, despite the growing professional opinion that they are.
User avatar
Robotron
New Member
New Member
 
Posts: 3
Joined: February 1st, 2014, 11:25 am

Re: Another new twitcher

Sponsor

Sponsor
 


Return to Experiences with BFS

Who is online

Users browsing this forum: No registered users and 2 guests